South Dakota, 2011

Flooding in South Dakota, April 1 to 30, 2011

April 1 to 30, 2011 · NWS FSD · 5 events in 5 counties and zones

Major flooding of the Big Sioux River, other streams, lakes, and general flooding, which began with a rapid March snowmelt, continued through April. Water levels, having fallen from March peaks, rose again at various times during the month, and were generally falling again by the end of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Major flooding of the Big Sioux River, other streams, lakes, and general flooding, which began with a rapid March snowmelt, continued through April. Water levels, having fallen from March peaks, rose again at various times during the month, and were generally falling again by the end of the month. However, any fall of water levels was very slow. Widespread flooding of farmland continued. Many roads remained flooded with heavy road damage being reported in some areas. High water and groundwater levels resulting from record precipitation in the previous year was the main reason that improvement was so slow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 31, 7:48 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 31, 7:48 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
848 PM CDT THU MAR 31 2011

.DISCUSSION...
BAND OF RAIN AHEAD OF MAIN TROUGH HAS EXITED THE CWA...THOUGH MOSTLY
CLOUDY SKIES LINGER AND WILL PERSIST MUCH OF THE NIGHT. LOWER CLOUDS
IN THE EAST WILL GRADUALLY SHIFT EAST AS SOMEWHAT DRIER LOW LEVEL
AIR WORKS IN ON THE WEST-NORTHWEST LOW LEVEL FLOW...BUT STRATUS WILL
BE REPLACED BY AN INCREASE IN MID-HIGH CLOUDS FROM THE WEST...MAINLY
THROUGH SOUTHERN PARTS OF THE FORECAST AREA. SECOND AREA OF SHOWERS
TO THE WEST SEEMS TIED TO A MID LEVEL BOUNDARY THAT WILL WORK INTO
NEBRASKA OVERNIGHT. THE ENHANCED TEMPERATURE GRADIENT DOES SCRAPE
THROUGH THE MISSOURI VALLEY OVERNIGHT...BUT WITH FORECAST SOUNDINGS
SHOWING RELATIVELY DRY AIR IN PLACE ABOVE AFOREMENTIONED STRATUS...
IT WILL BE TOUGH TO GET MUCH MORE THAN A FEW SPRINKLES OUT OF THE
MID CLOUD DECK IN MOST AREAS AND HAVE CUT SLIGHT CHANCE POPS DOWN TO
JUST A MENTION OF A FEW SPRINKLES THROUGH MUCH OF THE VALLEY EXCEPT
THE FAR SOUTHWEST CORNER OF THE FORECAST AREA OVERNIGHT. REMAINDER
OF THE FORECAST LOOKS PRETTY GOOD...BUT WILL SEND UPDATE ZFP/PFM FOR
MINOR PRECIPITATION CHANGE.     /JH

&&

.AVIATION...
AREAS AHEAD AND IMMEDIATELY TRAILING A WEAK SURFACE FRONTAL BOUNDARY
THROUGH NW IA AND SW MN WILL CONTINUE TO FIND WIDESPREAD MVFR
CEILINGS AND VISIBILITIES SLOWLY MOVING OUT LATE THIS EVENING...WITH
SOME SPOTTY IFR CEILINGS AND VISIBILITIES AS WELL.  OTHERWISE...
EXPECT TO FIND OFF SURFACE DRYING TREND SHOWING UP IN THE KABR/KBIS
EVENING SOUNDINGS TO KEEP CONDITIONS VFR THROUGH THE REMAINDER OF
THE TERMINAL FORECAST PERIOD. THERE IS A REMOTE THREAT FOR
DEVELOPMENT OF SOME LOW LYING MVFR VISIBILITIES IN THE 10Z-14Z
WINDOW...BUT DID NOT MENTION AS EXPECT NORTHWEST SURFACE WINDS TO
PROVIDE ENOUGH MIXING IN THAT 5-7 KNOT RANGE. 20 TO 30 KNOT WINDS
WILL BE PRESENT IN UPPER HALF OF MIXED LAYER FOR GUSTY CONDITIONS
DEVELOPING BY 16Z-17Z ON FRIDAY. /CHAPMAN

&&

.PREV DISCUSSION...
LIGHT RAIN SEEMS TO HAVE SETTLED IN PRETTY WELL WITH ITS INDICATED
MODEL SUPPORT AND WILL END STEADILY FROM THE WEST NEXT SEVERAL
HOURS. WILL KEEP A LITTLE MENTION AFTER 00Z/7 PM ONLY IN THE FAR
EASTERN TIER OF COUNTIES IN NORTHWEST IA AND SOUTHWEST MN. WEAK
DRYING NORTHWEST LOW LEVEL FLOW WILL CLEAR OUT THE LOW CLOUD DECKS
FROM THE WEST THROUGH THIS EVENING. MEANWHILE...MODELS SEEM TO BE
CLOSE TO A CONSENSUS ON NEXT WEAK SHORTWAVE COMING ACROSS EXCEPT
PERHAPS FOR THE GFS WHICH SEEMS TO OVERDO IT A BIT. IT COMES TO JUST
A THREAT OF A LITTLE LIGHT RAIN TONIGHT NEAR THE MO RIVER AND WILL
GO SLIGHT CHANCE THAT AREA. LIGHT RAIN SHOULD BE MOVING SOUTHEAST OF
AREA OR DISSIPATING BY DAYBREAK. TEMPERATURES WILL COOL MODESTLY
GIVEN CURRENT RELATIVELY COOL TEMPERATURES...LOWS EXPECTED TO VARY
FROM A LITTLE ABOVE FREEZING SOUTH/SOUTHWEST TO A BIT BELOW
FREEZING NORTH/NORTHEAST. THIS NORTHWEST FLOW SEEMS TO BE JUST
ENOUGH TO PREVENT SIGNIFICANT FOG THREAT AND WILL NOT INTRODUCE ANY
FOG INTO THE FORECAST AT THIS TIME. / WILLIAMS

TWO RELATIVELY NICE DAYS EXPECTED ACROSS THE CWA FRIDAY AND
SATURDAY. WEAK SYSTEM MOVING ACROSS CENTRAL PLAINS TONIGHT SHOULD BE
OUT OF FAR SOUTHEAST CWA BY MORNING WITH CLOUDS CLEARING BY MID
MORNING. WILL SEE SOME CLOUDS REDEVELOP IN AFTERNOON ACROSS THE
EASTERN CWA WITH HEATING DUE TO COOLER AIR ALOFT AND H850 MOISTURE.
COOLEST TEMPERATURES WILL CONTINUE TO BE ACROSS NORTHEAST CWA WITH
HIGHS ONLY IN THE LOWER TO MID 40S. REST OF CWA WILL SEE HIGHS FROM
50 TO 55. WITH BETTER MIXING EXPECTED FRIDAY...WILL SEE NORTHWEST
WINDS OF 20 TO 30 MPH BY LATE MORNING AND AFTERNOON. WEAK MID LEVEL
WAA FRIDAY NIGHT ACROSS CENTRAL PLAINS WILL BRUSH SOUTHERN CWA WITH
SOME CLOUDS BUT NO RAIN.

SATURDAY WILL BE PLEASANT ACROSS THE CWA WITH LIGHTER WINDS AND
INCREASING CLOUDS AHEAD OF MORE POTENT SYSTEM SATURDAY NIGHT THROUGH
SUNDAY.

THIS NEXT SYSTEM SHOULD PRODUCE WIDESPREAD OVER RUNNING RAIN
SATURDAY NIGHT INTO SUNDAY MORNING...ESPECIALLY ALONG AND NORTH OF
I90. COULD START OUT AS A MIX OF RAIN AND SNOW ACROSS PORTIONS OF
SOUTHWEST MINNESOTA BUT SHOULD CHANGE OVER TO ALL RAIN SUNDAY
MORNING AS WARMER H85 AIR LIFTS NORTHEAST. BULK OF INITIAL RAIN MAY
BE OVER BY NOON SUNDAY AS MID LEVEL FRONT LIFTS NORTHEAST OF CWA.
SHOULD SEE A WIDE RANGE IN HIGHS FOR SUNDAY FROM NEAR 40 AT MML TO
THE 50S ALONG THE MISSOURI RIVER.

NEXT WAVE EJECT OUT SUNDAY NIGHT. WITH HEIGHTS LOWERING...EXPECT
COOLER AIR ALOFT TO FILTER INTO CWA FROM THE NORTHWEST DURING THE
NIGHT AND THE RAIN WILL BEGIN TO CHANGE OVER TO SNOW ACROSS THE
NORTHERN CWA. COULD SEE SOME ACCUMULATING SNOW ACROSS THE NORTHWEST
CWA LATER SUNDAY NIGHT. MODELS ALL DIFFER ON TIMING AND STRENGTH OF
SUNDAY NIGHT WAVE WITH THE EC FASTER THAN THE REST OF THE MODELS.
PREFER A GFS/GEM MIX FOR TIMING AND STRENGTH OF WAVE SO WILL GO WITH
HIGHEST POPS NORTH OF I90 SUNDAY NIGHT.

MONDAY LOOKS TO BE RAW AND COLD WITH GUSTY NORTH WINDS AND A
LINGERING CHANCE OF LIGHT RAIN OR LIGHT SNOW. WITH THE CLOOUDS AND
CAA...HIGH TEMPERATURES WILL BE WELL BELOW NORMAL.

FOR TUESDAY THROUGH THURSDAY...A MODERATING TREND EXPECTED WITH
TEMPERATURES BACK TO NEAR NORMAL BY WEDNESDAY AND THURSDAY. WILL
KEEP THIS TIME PERIOD DRY AS NO MAJOR FEATURES DISCERNABLE AT THIS
TIME.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Mar 31, 3:11 AM CST, 20 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 AM CDT THU MAR 31 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
411 AM CDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
FLOODING WILL CONTINUE OVER MUCH OF THE BIG SIOUX...JAMES...AND
DES MOINES RIVER FOR THE FORESEEABLE FUTURE. ALTHOUGH RIVERS HAVE
BEEN FALLING OVER RECENT DAYS...MANY RIVERS ARE EXPECTED TO RISE
AGAIN THIS WEEKEND...AS WARMER TEMPERATURES AGAIN MELT SNOW PACK
ACROSS NORTHERN PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOW PRESSURE WILL MOVE OUT OF THE ROCKIES AND INTO THE PLAINS ON
SUNDAY. THIS LOW PRESSURE SYSTEM IS EXPECTED TO PRODUCE
WIDESPREAD RAIN AND SNOW ACROSS THE NORTHERN PLAINS SUNDAY INTO
MONDAY. THERE IS STILL A LARGE AMOUNT OF UNCERTAINTY IN THE TRACK
OF THIS SYSTEM WHICH MAKES FOR UNCERTAINTY IN PRECIPITATION TYPES
AND AMOUNTS. AT THIS TIME THE BULK OF THE SNOW IS EXPECTED TO
FALL ACROSS NORTHEAST SOUTH DAKOTA AND CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Brookings

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Brookings County, 14.48 mi WNW of Bruce to 12.06 mi SW of Sinai
Cause
Heavy Rain / Snow Melt
Property damage
$500,000
Reported by
River/Stream Gage
Coordinates
44.540, -97.130

Major flooding of the Big Sioux River, as well as flooding of lakes and lowlands in the county, continued through April, though small stream flooding abated. Much farmland remained flooded, both near to and away from the Big Sioux River. Flooding around the south end of Lake Pointsett in the northwest part of the county continued in particular to be damaging. The Big Sioux River crested at 3 feet above flood stage near Brookings on April 6th. Some roads remained closed by the flooding for part of the month. Water was running over other roads, from flooded lowlands, lakes, and the Big Sioux River. Some roads were heavily damaged. Some homes and businesses were still flooded. High water and groundwater levels from record precipitation in the year 2010, a main reason the flooding onset was so fast in March, was also a main reason that the flooding subsided so slowly during April.

Flood, Moody

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Moody County, 15.71 mi NNW of Colman to 11.95 mi SSW of Colman
Cause
Heavy Rain / Snow Melt
Property damage
$200,000
Reported by
River/Stream Gage
Coordinates
44.200, -96.900

Major flooding of the Big Sioux River, as well as flooding of lakes and lowlands in the county, continued through April, though small stream flooding abated and flooding in other areas such as the city of Flandreau abated some. Some farmland remained flooded, both near to and away from the Big Sioux River. A few roads remained closed by the flooding for part of the month. Water was covering some other roads, mainly from flooded lowlands. Some roads were damaged. High water and groundwater levels from record precipitation in the year 2010, a main reason the flooding onset was so fast in March, was also a main reason that the flooding subsided so slowly during April.

Flood, Minnehaha

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Minnehaha County, 5.69 mi NNW of Buffalo Trading Post to 5.62 mi SW of Pumpkin Center
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
43.850, -97.130

Minor to moderate flooding of the Big Sioux River, as well as flooding of lakes and lowlands in the county, continued through April, though flooding generally abated. Some farmland remained flooded, both near to and away from the Big Sioux River. The Big Sioux River crested at 2.2 feet above flood stage at the North Cliff Avenue station in Sioux Falls on April 16th, a crest lower than the major flooding of March. A few roads remained covered by water, and there was some road damage. High water and groundwater levels from record precipitation in the year 2010, a main reason the flooding onset was so fast in March, was also a main reason that the flooding subsided so slowly during April.

Flood, Lincoln

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lincoln County, 6.09 mi NW of Tea to 3.25 mi W of Beresford
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.500, -96.930

Minor to moderate flooding of the Big Sioux River, as well as flooding of some lakes and lowlands in the county, continued through April, though flooding generally abated. Some farmland remained flooded, both near to and away from the Big Sioux River. A few roads remained covered by water, and there was some road damage. High water and groundwater levels from record precipitation in the year 2010, a main reason the flooding onset was so fast in March, was also a main reason that the flooding subsided so slowly during April.

Flood, Union

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Union County, 8.43 mi N of Alsen to 10.74 mi SSW of Junction City
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
43.090, -96.810

Minor to moderate flooding of the Big Sioux River, as well as flooding of some lowlands in the county, continued through April, though flooding generally abated. Some farmland remained flooded, both near to and away from the Big Sioux River. The big Sioux River crested at about 3 feet above flood stage near Hawarden and Akron, iowa, on April 22nd. A few roads remained covered by water, and there was some road damage. High water and groundwater levels from record precipitation in the year 2010, a main reason the flooding onset was so fast in March, was also a main reason that the flooding subsided so slowly during April.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304739, 304741, 304742, 304763, 304764.